Montana, 2007

High Wind in Montana, November 1, 2007

November 1, 2007 · NWS TFX · 1 event in 1 county or zone

Strong winds developed along the Northern Rocky Mountain Front during the early morning hours of the 1st. Wind gusts in excess of 60 mph were reported.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Strong winds developed along the Northern Rocky Mountain Front during the early morning hours of the 1st. Wind gusts in excess of 60 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Nov 1, 2:45 AM MST, 1 hour 6 minutes earlier.

Area forecast discussion, Nov 1, 2:45 AM MST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
345 AM MDT THU NOV 1 2007

.DISCUSSION...

TODAY THROUGH SATURDAY...UPPER RIDGE CURRENTLY OVER THE AREA WILL
BREAK DOWN LATER THIS MORNING AS AN UPPER TROF SWINGS ACROSS
NORTHERN MONTANA. LITTLE MOISTURE IS ASSOCIATED WITH THIS FEATURE
WITH ONLY ISOLATED PRECIPITATION EXPECTED OVER THE ROCKY MOUNTAIN
FRONT. THE ASSOCIATED SURFACE GRADIENT WITH THIS TROF PASSAGE WILL
REMAIN TIGHT THROUGH THE MORNING ALLOWING FOR STRONG AND GUSTY WINDS
ALONG THE ROCKY MOUNTAIN FRONT AND THE HIGH WIND WARNING WILL
CONTINUE THOUGH IT IS LIKELY IT WILL BE CANCELED BY AFTERNOON. DRY
NORTHWEST FLOW ALOFT WILL SET UP OVER THE AREA ON FRIDAY AND
CONTINUE THROUGH SATURDAY. TEMPERATURES WILL BE NEAR OR SLIGHTLY
BELOW SEASONAL AVERAGES. EMANUEL

SATURDAY NIGHT THROUGH THURSDAY NIGHT...AN UPPER LEVEL TROUGH WITH
AN ASSOCIATED COLD FRONT WILL APPROACH MONTANA FROM THE NORTHWEST
SATURDAY NIGHT. THIS WILL KEEP NORTH CENTRAL AND SOUTHWEST MONTANA
UNDER A STRONG WESTERLY FLOW ALOFT...WHICH WILL TRANSLATE INTO
STRONG AND GUSTY WEST WINDS ACROSS AT LEAST NORTH CENTRAL MONTANA
WITH ABOVE NORMAL TEMPERATURES. A HIGH WIND WATCH MAY NEED TO BE
ISSUED FOR THIS PERIOD...AT LEAST FOR THE ROCKY MOUNTAIN FRONT. WILL
EVALUATE THIS FURTHER AS THE SITUATION GETS CLOSER IN TIME...BUT
MODEL RUNS HAVE BEEN CONSISTENT WITH THIS SITUATION. THE TROUGH AND
COLD FRONT WILL THEN MOVE THROUGH THE AREA SUNDAY INTO SUNDAY
NIGHT...BRINGING A GOOD CHANCE FOR PRECIPITATION TO THE AREA.
TEMPERATURES WILL ALSO FALL BELOW NORMAL DURING THIS TIME AS BREEZY
WINDS BECOME MORE NORTHERLY BEHIND THE FRONT. A DRIER NORTHERLY FLOW
ALOFT WILL DEVELOP OVER THE AREA MONDAY INTO MONDAY NIGHT...AS
SURFACE HIGH PRESSURE MOVES SOUTH OUT OF CANADA. THIS WILL DECREASE
THE PRECIPITATION AND WINDS...AND IT WILL CAUSE TEMPERATURES TO
REMAIN BELOW NORMAL. MEDIUM RANGE MODELS SEEM TO DIVERGE AT THIS
POINT IN THE FORECAST...BUT THE GFS SEEMS TO BE CLOSEST TO ITS
PREVAILING TREND DURING THE PREVIOUS RUNS. WILL THEREFORE BASE THE
REMAINDER OF THE FORECAST ON ITS SOLUTION. DISTURBANCES WILL FLATTEN
THE UPPER LEVEL RIDGE OVER THE WESTERN CONUS...FOR A MOIST WESTERLY
FLOW ALOFT OVER THE AREA. THIS WILL BRING A CHANCE OF PRECIPITATION
TO THE MOUNTAINS...BUT PLAINS AND VALLEYS SHOULD REMAIN DRY.
TEMPERATURES WILL ALSO WARM CLOSER TO NORMAL DURING THIS TIME.
COULSTON

&&

.AVIATION...
UPDATED 0300Z.
VFR CONDITIONS WILL CONTINUE ACROSS ROCKY MOUNTAIN FRONT AND
ADJACENT PLAINS THROUGH THE PERIOD. WIND GUSTS WILL CONTINUE TO
DIMINISH THROUGH THE NIGHT. ON THURSDAY...SHORTWAVE TROUGH WILL DROP
SOUTHEASTWARD...STRENGTHENING WESTERLY WINDS. STRONGEST GUSTS...OVER
40 KT...ARE POSSIBLE...ESPECIALLY IN THE LATE MORNING AND EARLY
AFTERNOON IN THE HI-LINE. WINDS COULD GUST EVEN STRONGER ALONG THE
NORTHERN ROCKY MOUNTAIN FRONT. COHEN/BERNHARDT

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  54  25  48  34 /  10   0   0   0
CTB  50  22  47  29 /  10   0   0   0
HLN  53  25  50  26 /  10   0  10   0
BZN  54  20  51  26 /   0   0   0   0
WEY  42  15  40  23 /   0   0   0   0
DLN  52  23  50  24 /  10   0   0   0
HVR  55  22  47  27 /  10   0   0   0
LWT  52  24  48  26 /   0   0   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 6 PM MDT THIS AFTERNOON FOR MTZ009-048.

&&

SHORT TERM...EMANUEL
LONG TERM...COULSTON
AVIATION...COHEN/DB

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Oct 31, 1:44 PM MST, 14 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
244 PM MDT WED OCT 31 2007

MTZ009-048-012045-
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
244 PM MDT WED OCT 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO 6 PM
MDT THURSDAY.

STRONG WINDS OF 20 TO 40 MPH WITH GUSTS TO 65 MPH WILL DEVELOP
DURING THE EVENING. LOCAL GUSTS TO 80 MPH ARE POSSIBLE NEAR PEAKS
AND PASSES. STRONG WINDS WILL DECREASE THURSDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A HIGH WIND WARNING CONTINUES THROUGH THURSDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-010>015-044>047-049>055-012045-
BEAVERHEAD-EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
244 PM MDT WED OCT 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

1 high wind. Local standard time, as filed.

High Wind, North Rocky Mountain Front

When
November 1, 3:51 AM MST
Where
North Rocky Mountain Front forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways

A wind gust to 60 mph was reported at the Two Medicine DOT site.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, November 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 62411.